Andrographis caused dangerously high blood pressure spikes, and I had to discontinue

It’s been about three weeks since my last post, where I’d shared the success I had with a supplement/medication that my naturopath from Bastyr prescribed. It’s called Andrographis Plus. The “Plus” indicates it isn’t only Andrographis, it’s also Amla and a blend of other herbs. See the images below:

After 22 days on the supplement, I had my first “episode”. All other episodes were the same:

  • Severe headache
  • Severe nausea
  • Severe brain fog
  • Dizziness
  • Double vision
  • High blood pressure

These episodes would last for 60-90 minutes and were debilitating. I would be so nauseous and dizzy that I couldn’t walk around. At first they happened once every three days, but rapidly began to happen every 24 hours, and then twice in a day. My blood pressure is normally 100/60 or 110/70, and has been stable like that my entire adult life. If I have a bad panic attack, it might get to the 140’s/80’s.

During these episodes, my blood pressure was 180’s/90’s. The highest one we caught was 197/94, and we almost took me to the ER. The headache and blood pressure were tightly intertwined. I could always tell when the blood pressure reading would be high by how strongly the headache throbbed.

As I’d been on the Andrographis Plus for three weeks with no issues except feeling awesome, it didn’t occur to me at first that this could be the root of the problem. I thought I had an entirely new problem, which didn’t seem that surprising considering my body appears to be a weird mess of issues all the damn time.

I went to my regular medical doctor, an intelligent, rational person whom I have great respect and fondness for, and explained what was going on. She was obviously concerned and thought it could possibly be POTS. But that didn’t really fit, and then she wondered if it might be a rare pheochromocytoma, an adrenal tumor that can cause episodes of high blood pressure, headache, nausea – basically exactly like what was happening. When I read the symptoms I thought, “Yes! That’s it!”

However, the testing came up negative, and left us scratching our heads. I decided to go off the Andrographis Plus to see what happened since it was the only thing I could pinpoint in my life that had recently changed. I really did not want to stop my little miracle pills, as this was the best I’d felt in almost a decade. I didn’t think it was the source of the problem anyway, and I dreaded feeling worse again. But the attacks were getting scarier, blood pressures were getting higher, and I was losing general daily blood pressure stability. I would test my blood pressure during the day when I had no problematic symptoms, it was growing higher than normal over time. So I went off the Andrographis Plus.

The following day, I had one episode, that didn’t last as long as usual. After that, I had no more episodes. My blood pressure returned to normal and was stable throughout the day. 

Well, crap.

I was so upset. There was no doubt in our minds that it was the supplement that had caused the episodes, but what was going to happen to my fatigue and pain now that I was off the medication? Within three days I got my answer: it all came back. Crap, indeed.

Well, as you guys know, I’m studying herbal medicine right now. I had a very hard time finding good reliable information on Andrographis, which is a hint it hasn’t been very well studied in the Western herbal tradition.

But I’d heard a great podcast with Susun Weed on Herb Mentor Radio, where she talked about the danger of putting herbs into pills. This quote is from my notes, so it might not be word-for-word accurate, but she’d talked about how she never advises putting herbs into pill form:

If you want to risk the worst adverse reaction of an herb, then powder it and put it in a capsule.

She was careful about the word “never”, of course. For instance, she gave an example of a pregnant woman she’d worked with, who was taking ginger for morning sickness. This woman had great difficulty getting ginger down, but by putting a little ginger into a pill, was able to take the ginger. In that case, the pill was simply a helpful vehicle. But Susun said that in general, powdering herbs and putting them into pills was a great way to dangerously concentrate plants, and to hurt yourself. She gave a couple examples where a person or company had singled out an extract or used the wrong part of an herb to concentrate into a pill, and done a lot of harm.

Noting this, I wondered about the Andrographis Plus:

  • Was it the Andrographis herb itself causing the problem, or one of the other ingredients?
  • Was it a contaminant in processing? I haven’t looked up the reputation of Metagenics (the company that produces this supplement), but I know there are a lot of studies out there where supplements have been tested and found to be missing their purported active ingredients, or to contain other unreported and possibly problematic ingredients.

Would a pure tincture of Andrographis, free of contaminants or other ingredients, have the same effect? 

Unfortunately, the answer would turn out to be yes.

I began using Herb Pharm’s tincture of Andrgrographis. I have great experience with Herb Pharm’s other tinctures, and trusted that this tincture would be a quality herbal product. I’m sure it is, which is why I’m also sure that Andrographis itself is the issue.

On the 5th day of using the tincture at slightly less mg/dose than the pill, I began having the episodes. They weren’t as severe as before in terms of blood pressure, but they were just as severe with other symptoms. And, as before, my daily blood pressure stability began to falter, and I was mildly dizzy and hypertensive most of the day.

So where to go from here?

I’m seeing my naturopath again today. I haven’t seen her in over a month, and my message to her through Bastyr’s online patient system never got a response, which I’m not too happy about. Today I’ll explain to her what happened, and see what she suggests. If she offers me more supplements that I know nothing about, I admit I’ll be pretty cautious. This has been a pretty awful month. It feels like that movie Awakenings, where I got to experience life again for a brief time, only to have it all taken away. I don’t want to go through that again.

Other things I’m going to do:

  • Continue to read about herbal anti-virals (I just bought a new book on the topic).
  • Continue taking my favorite nervines and adaptogens in an effort to keep fortifying my system. I usually drink about a quart a day of infusion. It seems to help a lot.
  • I’m trying to decipher this guy’s website on gut bacteria and CFS, in an effort to possibly put some of his knowledge to use.

Does this change my relationship to herbs and my herbal medicine path?

I’ll admit that when I first realized it was the Andrographis, I spent about a day feeling  nervous about taking any herbs at all. I had to evaluate what I already knew about herbal medicine and come to my own conclusion about how I wanted to proceed on this path. And what I came to was this:

It’s my belief that herbal medicine is a very safe and health-promoting path when walked with your eyes and mind open. 

From now on, I won’t take any herb, even one prescribed by my naturopath, without researching the herb in trusted sources and materia medicas. If I can’t find out much about it, then I’ll be very cautious about taking it, and in some cases may choose to avoid it entirely until I can get better information.

I have also become careful about evaluating herbs on their own. At this beginning stage of learning, I’m following the advice of elder herbalists and taking new herbs one at a time, to gauge their individual effects on my body. In this way I was able to rule out that the problem with the symptomatic episodes was anything else. It was very clearly the Andrographis.

Note:

Please take all this as it’s meant: a description of one person’s experience. I’m not (yet!) a practicing clinical herbalist, I’m only at the start of my training. I don’t know why my body had this reaction to Andrographis. What I know is that I will trust my body and not take it in the future. Something between this herb and my body don’t work together. I’m not suggesting to anyone that they avoid or take Andrographis, I only suggest you do as much research as you can before you take something that’s new to your system.

2 responses to “Andrographis caused dangerously high blood pressure spikes, and I had to discontinue

  1. Pingback: MD on Twitter tells me to see a “real” doctor, not a “quack” naturopath | sewbiwan kenobi

  2. Pingback: I’m leaving the Bastyr Center and moving on to a new naturopath | sewbiwan kenobi

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s